Peripheral neuropathy and tinnitus

Chemotherapy is nasty stuff. Okay, it’s useful nasty stuff, but boy, is it nasty! It works by hammering every part of your body, and it’s the fastest-growing cells (which include cancer cells) that suffer the most. The side effects of chemo while you’re going through it are widely known: hair loss, nausea and loss of appetite, weakness, and a compromised immune system are the biggies. Me? I lost far less hair than was expected and I avoided the whole nausea and appetite problem (thanks to cannabis and to being fit and healthy to start with), but I did suffer from weakness and ultimately quite serious immune system effects, as mentioned in ‘immunocompromised.’ 

What I hadn’t quite realised was that the end of a course of chemotherapy is not the end of the problems it can cause…

In my most recent visit with my consultant, three months on from the end of my chemo, I discussed the onset of peripheral neuropathy that I’ve experienced: some loss of sensation in my feet and fingers, a numbness and tingling effect that’s very much like the sensation of being outside in snow with bare hands and feet and then coming inside again, or a serious case of pins and needles. It occasionally feels painful but it’s mostly a weird combination of tingly sensitivity and numbness.

This is the result of nerve damage, something that hits the longer ‘nerve runs’ in the body particularly hard, and it’s a direct result of the chemotherapy treatment. I may recover from this but it can apparently take from 1.5 to 5 years – and it’s not unlikely that I’ll have a measure of this for the rest of my life. Additionally, if (when) I have further chemo treatment in the future that’s likely to exacerbate the problem. Which is annoying. But as long as the treatment remains better than the disease it’s something I’ll have to accept. You can read more about chemo-induced peripheral neuropathy on chemocare.com.



The other unexpected problem is tinnitus. ‘Sorry, could you repeat that?’ is something I’m having to say from time to time, as my hearing is slightly dulled and overlaid with a high-pitched ringing sound. Sometimes it’s not noticeable, other times (like right now) it is basically foreground sound that’s distracting and somewhat oppressive as well as annoying. It’s not actually real sound, it’s ‘subjective tinnitus’ produced in my brain to make up for an absence of high-frequency audio signals from my ears. This absence is caused by the cisplatin chemo drugs in particular causing damage to my inner ear. It could also have been partly caused by the antibiotics I had during bouts of infections which were themselves caused by chemo effects, but one way or another it all comes back to the chemo.

Some of the things that can make tinnitus worse:

  • Sudden loud noises (dropping books, slamming doors, etc.)
  • Getting dehydrated (I watch this anyway because of chemo-related bladder stress)
  • Stress (not a problem for me at this point but worth remembering)
  • Caffeine (damn, I love coffee in the morning!)

To repeat: chemotherapy is useful but deeply nasty stuff. If you need it you need it. But be ready.


One (non-serious) parting thought: maybe this dulling of sensory inputs will help my pinball game? 😉

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.